Funnel Cloud, Georgetown
- When
- August 29, 2:04 PM EST
- Where
- Georgetown County, 0.58 mi W of Rosemont
- Reported by
- Emergency Manager
- Coordinates
- 33.400, -79.290
A funnel cloud was spotted in Georgetown, SC.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILM wrote it up.
A funnel cloud was spotted in Georgetown, SC.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 29, 1:35 PM EST, 29 minutes earlier.
Area Forecast Discussion
National Weather Service Wilmington NC
235 PM EDT Tue Aug 29 2023
.SYNOPSIS...
Unsettled weather continues ahead of Tropical Cyclone Idalia.
Idalia is expected to move over or near the area Wednesday night
into Thursday, bringing heavy rain, gusty winds, as well as
coastal and marine impacts. Dry weather and below normal
temperatures are likely to follow Idalia this weekend, before
returning to normal by early next week.
&&
.UPDATE...
Tropical Storm Watches are now in effect are all coastal waters
and coastal zones, as well as Horry, Georgetown, and
Williamsburg counties.
See weather.gov/media/ilm/LatestBriefing.pdf for the latest
weather briefing regarding Hurricane Idalia. This briefing will
be updated by 7 PM EDT this evening. Similar information just
been posted to our Facebook, Twitter, and Instagram feeds
(@NWSWilmingtonNC).
&&
.NEAR TERM /THROUGH TONIGHT/...
Stationary front remains stalled just northwest of our CWA,
extending from central SC to northeast NC, with lingering
showers north of the front. After morning fog/stratus mixes out
this morning, expect a partly cloudy day with highs around
90-92F. Front remains stalled west of I-95 today with a low
level ridge developing from offshore between Hurricane Franklin
to the east and Idalia to the southwest. Weak subsidence from
this ridge will hinder coastal convection midday, but expect
some spotty sea breeze convection mid afternoon as cap weakens
with daytime heating. Same as past few days, very weak winds
will mean any storms that do develop won't move quick. An upper
impulse looks to move across the central Carolinas later today
will fire off some convection along the front, with best rain
chances near I-95 late afternoon into evening hours. Tonight,
moisture aloft increases due to combination of SW winds pulling
moisture from Idalia and synoptic jet stream. Expect a mostly
dry forecast tonight with lows in the low 70s, though may see a
few showers develop during pre-dawn hours.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Local weather conditions will begin to deteriorate Wednesday as
Idalia approaches the Big Bend of Florida. Clouds and showers
will increase in coverage from south to north through mid
morning and early afternoon. A significant signal for strong
isentropic lift is bringing us confidence in heavy rainfall
starting as early as Wednesday afternoon embedded in scattered
showers and storms. Coverage will increase during the late
afternoon and early evening as the storm moves into southern GA.
Impacts from Idalia will peak Wednesday evening into Thursday
evening with tropical storm conditions possible along the
immediate coastline from the Grand Strand through coastal
Brunswick County and southern Cape Fear.
Expect widespread heavy rainfall with an emphasis on the
isentropic forcing along and west of US-701 (including areas
along and west of I-95 removed from the center of the storm) and
north of US-74. Heavy rain is certainly a concern along the
coast, but this heavy rain may be more isolated depending on the
development of onshore banding features.
In addition to the widespread rainfall, isolated tornadoes are
possible. Low level wind fields support cellular convection with
robust SRH typically found in the northeast quadrant of
tropical systems. As Idalia rides the SC coastline Wednesday
evening and Wednesday night, these low level winds fields move
onshore for a brief period. The main area of concern would be
the northern Grand Strand, southern Brunswick County, and
southern Cape Fear. Above normal ocean temperatures and banding
during the period of marine convective maximum will increase the
threat of tornadic waterspout development to the E and NE of
the eventual center. The forecast track will, of course,
influence our tornado threat. If Idalia moves farther offshore,
the tornado threat is likely to decrease and stay well offshore
to our S and E. A track closer to the coast would expand the
tornado threat region and confidence in the threat.
See the Tides and Coastal Flooding section for additional
information on tidal anomalies before and during Idalia.
Idalia begins to move offshore late Thursday and Thursday night
which will bring a cold front and mid level trough surging
through our area overnight. Clouds and rain will rapidly come to
an end after midnight, if not sooner. The compressed gradient
will maintain breezy conditions over the area overnight. A
couple of things to be aware of as Idalia exits:
* Breezy winds behind the system are likely to continue and
impacts such as downed trees and downed power lines may
continue due to the saturated soils.
* Overnight lows on Thursday night will likely be in the low
60s or upper 50s inland with mid 60s along the coast. Whiles
these temperatures are not dangerous, it could be a chilly
night for those without power. Coming off of a brutally hot
summer, this may be a sudden shock to the system. Prepare
accordingly.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
Northerly winds behind Idalia will remain gusty through Friday.
The injection of dry air from the north and ridging over the
central US will maintain quiet weather through the weekend. Much
cooler than normal with afternoon highs in the 80s and
overnight lows in the lower 60s on Friday and Saturday.
Gradually warming through the weekend and still dry with highs
around 90 and lows in the low and mid 60s.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Sea breeze convection to dominate this aftn into early
evening. Upstream inland convection has had a tendency to
"peter out" as it reaches and moves across the area thia aftn.
Thus, will just carry VCTS across all terminals to 01z the
latest. Otherwise, will deal with diurnally driven Cu and
convective debis clouds into the evening. Tonight, looking at
mid and high level clouds becoming more common, with only
possible MVFR fog at the inland terminals. Look for slowly
lowering ceilings during daylight Wed morning thru midday with
showers toward the end of the fcst period.
Extended Outlook... Increasing flight restrictions associated
with Tropical Cyclone Idalia will occur during Wed aftn, with
the worst conditions slated for Wed night thru Thu. Idalia
should move away from the area Thu night with improving
conditions. Dominant VFR likely Fri and Sat.
&&
.MARINE...
Through Tonight... Swells from Hurricane Franklin has arrived
at our local waters, with 5 ft at 11 sec SE swell measured at
41013 buoy. These swells will continue to move in throughout
today, peaking around or just after midnight tonight at 4-5 ft
across most of the local coastal waters. 6 footers are possible
across outer portions of the northern marine zone (AMZ 250) late
this afternoon and evening, but coverage not widespread enough
for a brief SCA. Light winds this morning, with SSW winds around
10 kts developing this afternoon and continuing through
tonight.
Wednesday Through Sunday... Tropical storm conditions are
possible across the all nearshore waters on Wednesday afternoon
through around midday Thursday. Idalia will arrive with a
combination of the wind wave associated with the tropical
cyclone and lingering swell from Hurricane Franklin. Dangerous
seas of 3-5 feet on Wednesday will increase during the evening
as winds also increase to tropical storm force. Expect seas to
peak between 8-12 feet early Thursday morning with gradual
improvement late Thursday as Idalia exits and winds become
northerly. Please follow weather.gov/ilm and the National
Hurricane Center for forecast updates.
Winds remain gusty as Idalia exits the area late Thursday,
leaving a compressed gradient. Northerly winds at around 20
knots are expected to persist into Friday with gusts up to 25-30
knots. Seas will also remain elevated at 5-8 feet through the
same timeframe.
Northerly swell is possible on the backside of Idalia by
Friday. This 4-7 foot swell with periods of 10-11 seconds will
combine with the northerly winds waves. Small Craft Advisory
conditions may continue into early Saturday with winds generally
wavering between N and NE.
&&
.TIDES/COASTAL FLOODING...
With the full moon upcoming late Wednesday evening, minor
coastal flooding is forecasted at local beaches and downtown
Wilmington during evening high tides today through end of the
week. This week's coastal flooding is primarily due to
astronomical factors, with potential for additional influence
from Idalia Wednesday night and Thursday morning. On Wednesday
evening, SE flow ahead of Idalia may bring minor coastal
flooding to the Grand Strand and, to a lesser extent, northward
into the Cape Fear region. As the storm follows the coastline
overnight, onshore flow strengthens over the Cape Fear area by
Thursday morning where the highest tides is expected to occur.
With northerly winds to the south of Cape Fear, high tides are
likely to be limited by the opposing wind field. The tide and
coastal flooding impacts from Idalia is highly susceptible to
the track and intensity forecast. Check weather.gov/ilm and the
National Hurricane Center for the latest information.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Tropical Storm Watch for SCZ039-054>056-058-059.
Flood Watch from Wednesday afternoon through Thursday evening
for SCZ017-023-024-032-033-039-054>056-058-059.
High Rip Current Risk until 8 PM EDT this evening for SCZ054-
056.
Coastal Flood Advisory from 6 PM to 9 PM EDT this evening for
SCZ054-056.
NC...Tropical Storm Watch for NCZ106-108-110.
Flood Watch from Wednesday afternoon through Thursday evening
for NCZ087-096-099-105>110.
High Rip Current Risk until 8 PM EDT this evening for NCZ106-
108-110.
Coastal Flood Advisory from 6 PM to 9 PM EDT this evening for
NCZ106-108-110.
Coastal Flood Advisory from 7 PM this evening to midnight EDT
tonight for NCZ107.
MARINE...Tropical Storm Watch for AMZ250-252-254-256.
&&
SYNOPSIS...ILM
UPDATE...MAS/IGB
NEAR TERM...VAO
SHORT TERM...21
LONG TERM...21
AVIATION...DCH
MARINE...VAO/21
TIDES/COASTAL FLOODING...VAOHazardous Weather Outlook National Weather Service Wilmington NC 235 PM EDT Tue Aug 29 2023 NCZ087-096-099-105-109-SCZ017-023-024-032-033-301845- Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro- Darlington-Dillon-Florence-Marion- 235 PM EDT Tue Aug 29 2023 ...FLOOD WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH THURSDAY EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ107-301845- Inland New Hanover- 235 PM EDT Tue Aug 29 2023 ...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO MIDNIGHT EDT TONIGHT... ...FLOOD WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH THURSDAY EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ039-055-058-059-301845- Williamsburg-Inland Georgetown-Central Horry-Northern Horry- 235 PM EDT Tue Aug 29 2023 ...TROPICAL STORM WATCH IN EFFECT... ...FLOOD WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH THURSDAY EVENING... This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Watch. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-110-SCZ054-056-301845- Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry- Coastal Georgetown- 235 PM EDT Tue Aug 29 2023 ...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...TROPICAL STORM WATCH IN EFFECT... ...COASTAL FLOOD ADVISORY IN EFFECT FROM 6 PM TO 9 PM EDT THIS EVENING... ...FLOOD WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH THURSDAY EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. Tropical Storm Watch. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Watch. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-301845- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 235 PM EDT Tue Aug 29 2023 ...TROPICAL STORM WATCH IN EFFECT... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Wilmington radar (KLTX), 103 km away, was scanning. The volume nearest the first event began at 19:04 UTC.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2023Every state in 2023This day in weather historyWarnings in South Carolina, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131386.